Nebraska, 2022High Wind in Nebraska, January 4, 2022
January 4, 2022 · NWS CYS · 7 events in 7 counties and zones
Widespread high winds across southeast Wyoming spread into the Nebraska Panhandle midday on the 3rd including a 70 mph wind gust at Sidney Airport.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread high winds across southeast Wyoming spread into the Nebraska Panhandle midday on the 3rd including a 70 mph wind gust at Sidney Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 6:41 AM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jan 4, 6:41 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
641 AM MST Tue Jan 4 2022
.SHORT TERM...(Today - Wednesday)
Issued at 437 AM MST Tue Jan 4 2022
The stage is set for a significant bora-type high wind episode for
much of southeast Wyoming & the western Nebraska Panhandle through
the morning and early/mid afternoon hours. Impressive H5 flow will
be present today w/ a 90-100 knot mid-level jet directly overhead.
No shortage of flow aloft with deep 60+ knot flow reaching to near
3000 feet AGL over most of the CWA. Forecast soundings continue to
show significant low-level CAA, resulting in extremely steep near-
surface lapse rates aiding in mixing of the abundant flow aloft. A
high risk for mountain waves today with this type of flow over the
Laramie Range. Deep and intense downward omega is likely to spread
across virtually the entire CWA w/ the central Laramie Range being
the most favored for more significant gusts with a 4-6 mb pressure
gradient across the Laramie Range. Any trapped lee waves may yield
gusts around 75 MPH for Coleman/Bordeaux, but for the most part we
would expect most areas to see gusts 60-70 MPH. Despite strong CAG
to CPR gradients near 100 meters this morning, Arlington will most
likely not see the worst of this event with a somewhat unfavorable
pressure field for more enhanced gap flows, and this appears to be
reflected quite well by local probabilistic guidance showing a bit
more marginal high wind potential. Nonetheless, a strong signal is
present for all available sites with very high probabilities of 60
MPH winds or stronger at KCYS, peaking in the next few hours at or
around 15z. 50th percentile wind gusts from the NBM v4.1 show most
of the CWA seeing 50 knot gusts or stronger today, so warnings are
looking good. We also opted to upgrade the Watches to Warnings for
the northern Nebraska Panhandle, exception being Dawes county with
this being the edge of the stronger flow aloft. We also went ahead
and added our remaining Carbon County zones including Saratoga and
Baggs. A bit more marginal here, but with the GFS showing 50+ knot
flow within the mixed layer we felt it prudent to expand the High-
Wind Warning.
Winter weather becomes the primary focus as we head into Wednesday
and Wednesday night, but most particularly during the morning into
the early afternoon hours as a 150+ knot 250 mb jet interacts with
the 700 millibar cold front along an identical axis. Deep, intense
frontogenesis is anticipated w/ strong isentropic upglide expected
to take shape from the higher terrain of northern Albany County to
the southeast across Platte and Goshen counties and perhaps Scotts
Bluff and Banner counties as well. Nearly perfect juxtaposition of
these dynamic features, coupled with a very deep & moist dendritic
layer over the same area strongly suggests potential for snow fall
rates potentially exceeding 2 inches per hour. While this setup is
not expected to last long, as much as 8 to 12 inches of snow could
accumulate in just a few hours. Models have definitely locked onto
this potential band, but the envelope still shows variability with
location from as far north as Douglas to Harrison and as far south
as Cheyenne to Pine Bluffs. Even so, most guidance really hits the
bulk of Platte and Goshen counties hard including several high-res
models. We did nudge higher totals a bit further north from latest
NBM consensus given recent high-res models suggesting decent snow-
fall amounts impacting Douglas, Lusk, and perhaps even Chadron. We
have considerably lower confidence along the I-80 corridor as most
of the snow will fall post-fropa with northerly low-level upslope/
more meager moisture later Wed into Wed night. Still believe a few
areas will see 3-6 inches of snow though, but warning amounts will
be tough if not under the band earlier in the day. SREF plumes are
still showing a very large spread for CYS from just an inch or two
to upwards of a foot or more, but most of the clustering was still
in the neighborhood of 2-4 inches. No changes made to this portion
of the Winter Storm Watch, but did add another row of zones to the
north to include Converse/Niobrara/Sioux counties to account for a
jog northward in the high-res guidance. The mountains will do very
well in this setup w/ 2-3 feet of snow likely through Thursday, so
those zones have been upgraded to Warnings. While most of the low-
elevation areas of Carbon/Albany counties will likely not see much
snow, winds continuing to gust 40+ MPH on Wednesday could create a
problem with blowing snow, and some kind of winter headline may be
necessary for several zones not currently reflected.
.LONG TERM...(Wednesday Night - Monday)
Issued at 247 PM MST Mon Jan 3 2022
The extended forecast will consist of bitter cold temperatures and
accumulating snowfall to start, high winds, and then a modest warm
up. During the period of high winds for the extended forecast, we
can expect blowing snow to be an issue after the recent snowfall
ends. High winds appear likely for most of the extended forecast for
the wind prone corridors, with the exception being Sunday when a
cold front causes a brief reduction in temperatures and winds.
Temperatures should elevate once again to start next week. The CPC
is trending toward below average chances of precipitation, and above
average temperatures for the next 7-10 days.
Wednesday night will consist of high winds across the higher
terrain on our western forecast zones, and then spreading to the
summit by early Thursday. However, the main story will be the
continuing snowfall across the cwa that is not being handled well by
models at this time. The NAM/EC/GFS/Canadian all have different
scenarios for where snow banding will take place, and how long it
would occur. The GFS has the system hanging around the longest with
overrunning being the main feature from Wednesday night to
potentially early Thursday afternoon. The remaining guidance has the
snow showers ending much earlier for our cwa. Have trended with the
GFS for snow totals at this time, but curtailed snow totals near the
WY/CO border for now as there will be a steep cut off in snow totals
that has yet to be fine tuned by Hi-res guidance. Model guidance
trending with heavier snow totals remaining north of CYS near
Central Laramie Range/EAN/BRX, and stretching to the east toward BFF
and central NE. NCEP SREF CYS ensemble plumes have a mean snow total
focused in the 2-4 inch range, and GEFS CYS ensemble plumes have a
mean in the 4-5 inch range.
The weather system will be progressive, but the 12Z GFS has a narrow
swath of QPF totaling 0.4 to 0.9 inches in a nw to se arc from the
central Laramie Range toward central/southern NE Panhandle. The
arctic air mass will have advanced across the cwa earlier in the day
Wednesday, but is still likely to get hung up on the Laramie
Range/Front Range before lifting back to the north on Thursday. The
tricky part in the forecast with respect to not only snow
accumulation is where the frontogenesis may occur for a prolonged
period of time near and directly adjacent to the Laramie Range.
Several guidance members are not in alignment with respect to snow
bands developing synonymously with the the frontogenesis and 150-
165+kt jet streak that is progged to be in the vicinity between 0Z-
12Z Thursday. The GFS wants to bring winter headline criteria
snowfall to the area between 4-10 inches, whereas the EC is hovering
around 1-3 inches for the I-25/I-80 corridor.
Additional notes of concern will be the prolonged northwest flow
aloft combined with moisture for the mountain ranges where
orographic enhancement could very easily bring more than a 1-3+ feet
of snowfall as the GFS guidance hints at QPF totals of 2-2.5+ inches
over the Sierra Madre/Snowy Mountain ranges at elevations 9000 feet
and above.
Very cold air will infiltrate the area from Wednesday night through
Thursday morning. The snowfall for areas combined with the arctic
airmass has the potential to create overnight lows in the negative
single digits to negative teens. 700mb temperatures remain in the -
10C to -20C range across the cwa through 12Z Thursday. Furthermore,
wind gusts will remain elevated as winds at 700mb increase from
50kts to 75kts on Thursday. Lastly, the higher wind gusts will make
blowing snow become an issue for Thursday across portions of the
cwa. Snow ratios are likely to be in the 15:1 to 20:1 threshold, so
we are unlikely to have a wet snow as the dendrites will likely be
smaller.
The upper level pattern will transition to ridging aloft on Thursday-
Saturday, resulting in temperatures moderating to above freezing
thresholds east of the Laramie Range. Several shortwaves will eject
out of of the Pacific NW via a positively tilted longwave trough
pattern. Guidance continues to trend toward northwest flow aloft
Thu/Fri, creating the potential for any shortwave disturbance to
enhance orographic precipitation for the Snowy/Sierra Madre mountain
zones. However, high winds will also be present Thursday/Friday for
the wind prone corridors as gradients continue to remain steep.
700mb winds will elevate to 70+kt for the higher terrain. At this
time, subsidence doesn't appear to spread across the southern
foothills and high plains, so have limited the wind gusts for the
extended forecast on Thu afternoon through early Friday. Wind gusts
in the wind prone corridor of 65-85mph look possible. This will
assist will localized areas being warmer to the east of the Laramie
Range due to downslope effects. Breezy winds appear favorable for
the weekend across the area. Temperatures will remain above freezing
through the weekend for most locations east of the Laramie Range as
we trend toward a slight warm up for the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 639 AM MST Tue Jan 4 2022
VFR conditions through the 12Z TAF period across southeast Wyoming
and the Nebraska panhandle. The primary concern is the gusty winds
and LLWS. Winds will continue to increase through the TAF period
at all terminals with 45 to 50 knot gusts in southeast Wyoming
and 35 to 45 knots gusts in the Nebraska panhandle through this
afternoon. Wind gusts 45 to 50 knots across southeast Wyoming may
also cause some brief periods of BLSN that could reduce the
visibility at times, but it was not included in the TAF at this
time due to uncertainty. Lower cigs begin to move in ahead of
snow showers Wednesday morning.
&&
.FIRE WEATHER...
Issued at 437 AM MST Tue Jan 4 2022
No fire weather concerns w/ colder temperatures & widespread snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ102-108-
119.
High Wind Warning until 5 PM MST this afternoon for WYZ101-
104>107-109>111-113-115>118.
Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ101-102-106>108-110-116>119.
Winter Storm Warning from 11 AM this morning to 11 AM MST
Thursday for WYZ112-114.
NE...High Wind Warning until 5 PM MST this afternoon for NEZ003-
019>021-054-055-095-096.
Winter Storm Watch from Wednesday morning through late Wednesday
night for NEZ019>021-054-055-096.
&&
SHORT TERM...CLH
LONG TERM...BW
AVIATION...LK
FIRE WEATHER...CLHHazardous weather outlook, Jan 4, 6:18 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
618 AM MST Tue Jan 4 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>119-051330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
618 AM MST Tue Jan 4 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High winds are likely today for much of southeast Wyoming and the
western Nebraska Panhandle. Expect dangerous travel conditions,
particularly for light weight and high profile vehicles. Numerous
High Wind Warnings are in effect. Please refer to the appropriate
products for more details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread light to moderate snow is expected on Wednesday with a
more localized area of very heavy snow expected across Platte and
Goshen counties in Wyoming as well as Scotts Bluff and Banner
counties in western Nebraska. Snow may combine with gusty winds to
create dangerous travel conditions along and west of the Laramie
Range. Numerous Winter Storm Watches and Warnings are in effect.
Please refer to the appropriate products for more details.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or adverse
weather conditions to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Jan 4, 8:04 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/04/2022 M74 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&Local storm report, Jan 4, 8:23 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
823 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM NON-TSTM WND GST 3 W MUDDY GAP 42.38N 107.50W
01/04/2022 M61.00 MPH CARBON WY MESONET
&&
TIMOTHY.TRUDELLocal storm report, Jan 4, 9:07 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
907 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/04/2022 M75 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&Local storm report, Jan 4, 9:09 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/04/2022 M64 MPH PLATTE WY MESONET
MESONET STATION WY1 8.4 S SIBLEY PEAK
(WYDOT).
&&Local storm report, Jan 4, 9:11 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
911 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
01/04/2022 M61 MPH CARBON WY MESONET
MESONET STATION WY18 HALLECK RIDGE (WYDOT).
&&Local storm report, Jan 4, 9:13 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM NON-TSTM WND GST 2 W GERING 41.83N 103.71W
01/04/2022 M57 MPH SCOTTS BLUFF NE MESONET
MESONET STATION SBFN1 2 W GERING - SCOTTS
BLUFF.
&&High Wind, Box Butte
- When
- January 4, 9:43 AM MST
- Where
- Box Butte forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance Airport ASOS station (KAIA) measured maximum wind gust.
High Wind, Scotts Bluff
- When
- January 4, 10:40 AM MST to 12:53 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
CWOP mesonet station F1433 Gering measured maximum wind gust 1 mile north-northwest of Wildcat Hills. Scottsbluff Airport ASOS (KBFF) also measured wind gusts to 62 mph.
High Wind, Morrill
- When
- January 4, 10:55 AM MST
- Where
- Morrill forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station TOWER1 (UP417) measured maximum wind gust 6 miles east-southeast of Bridgeport.
High Wind, Cheyenne
- When
- January 4, 10:55 AM MST to 2:00 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport ASOS station (KSNY) measured maximum wind gust at 11:28 AM MST. UPR mesonet station BROWN2 (UP286) 1 mile west-northwest of Brownson also measured wind gusts to 61 mph.
High Wind, Banner
- When
- January 4, 10:58 AM MST to 12:56 PM MST
- Where
- Banner forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Multiple AWOS mesonet stations reported high wind gusts including K1BW Bravo (9 miles northeast of Albin) and K1CW Charlie (5 miles northeast of Harrisburg).
High Wind, Kimball
- When
- January 4, 10:58 AM MST to 1:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Kimball Airport AWOS station (KIBM) measured maximum wind gust at 12:15 PM MST. Additional UPR and nearby AWOS mesonet stations also reported high winds.
High Wind, North Sioux
- When
- January 4, 2:07 PM MST to 4:02 PM MST
- Where
- North Sioux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Nebraska Department of Roads mesonet station along NE-71 near the South Dakota border (NE802) measured sustained winds of 40 mph for over an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in South Dakota, January 4 to 7, 202223 events
- Blizzard and Winter Storm in Montana, January 4 to 7, 202270 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, January 4 to 6, 202216 events
- Blizzard in North Dakota, January 4 to 5, 202215 events
- High Wind in South Dakota, January 4, 202263 kt wind · 14 events
- Winter Storm and Heavy Snow in Wyoming, January 4 to 7, 202214 events
- Cold in Montana, January 4 to 7, 202214 events
- High Wind in South Dakota, January 4, 202257 kt wind · 12 events
- High Wind in South Dakota, January 4 to 5, 202267 kt wind · 9 events
- Winter Storm and High Wind in Wyoming, January 4 to 6, 202255 kt wind · 9 events
- High Wind in Colorado, January 4, 202263 kt wind · 8 events
- Blizzard in Minnesota, January 4 to 5, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994574, 994482, 994485, 994570, 994484, 994569, 994571.